Weight gain is one of the most common and difficult side effects of many of the medications used to treat bipolar disorder and other psychiatric illness. It is something I address daily with patients and families – when picking an initial medication or adjusting or changing prescriptions. This topic comes up constantly. Does Abilify Cause Weight Gain? Weight gain is a common side effect of Abilify® (aripiprazole). A gain of at least 7 percent of body weight occurs in up to percent of people taking the medication. While a small amount of weight gain is typical during treatment with Abilify, some people can gain very large amounts of weight while taking the drug. Several side effects may occur with Abilify, and weight gain appears to be one of them. While a little weight gain is normal during treatment, gaining too much weight can increase your risk of developing diabetes, among other health problems. If an increase in weight occurs rapidly or suddenly, let your healthcare provider know.